The Lupus Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
My 16-year old daughter has recently complained of a number of joint pain problems. After seeing her pediatrician (who ordered blood work) and and orthopedic doctor, there doesn't appear to be a specific ortho problem. Rather, they are both concerned that her problem is more systemic. Her ANA blood test came back positive, at a 1:1280 level, with a combination of speckled and homogeneous patterns noted. We are attempting to get an appointment with a rheumotologist. She has also been taking Bactrim DS for about 6 months (2X per day) for acne. In searching the web, I am seeing some indications that Bactrim could cause joint pain and could also cause a rise in ANA titer count.

Has anyone seen this sort of situation before? Any advice for us? As you can imagine, my wife and I are very anxious about this situation and a possible diagnosis of lupus, rheumatoid arthritis, etc.

Thanks for any help/advice you can offer.
 

·
Registered
Joined
·
2 Posts
Discussion Starter · #2 ·
Forgot to mention...

I forgot to mention that other than the 1:1280 ANA results and the joint pain (which seems to move around), my daughter doesn't seem to have any other symptoms that I've seen on the web tied to lupus. I guess that's good, but also means we "don't know" what's really going on yet.
 

·
Registered
Joined
·
4,444 Posts
The rheumatologist will undoubtedly do a thorough history and physical exam, including more blood tests and a urinalysis too if lupus is suspected. If it remains only those two symptoms (joint pain and raised ANA) then it is unlikely she will be diagnosed with lupus. I know how much teenagers want to be treated for acne and how upsetting it can be, but under the circumstances I would be sure to discuss the medication concern you have and ask about stopping it to see if that improves her symptoms.

An ANA of that high a titre however, is usually significant enough for a doctor to suspect something autoimmune is going on, so your daughter will very likely be monitored every few months to every 6 months for a while at least. There certainly is medication induced lupus, and I will hope and pray that this is the case for your daughter. If it is, then her symptoms should go away shortly after stopping the medication.

PS A good friend of mine had terrible acne issues for over 20 years now (even did Accutane which did not help). She tried the infamous infomercial stuff (Proactiv I think) and found it to help her greatly. She won't ever use another facial cleanser system now! It might be worth a try especially if she goes off the antibiotics.
 
1 - 3 of 3 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top